FDA strengthens warnings for fluoroquinolones

Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Takeaway

  • FDA is strengthening current fluoroquinolone safety warnings to include hypoglycemia leading to coma.
  • Mental health side effects are required to be listed separately from other central nervous system (CNS) adverse events (AEs) in the Warnings and Precautions section of the label, and be consistent across the systemic fluoroquinolone class of agents.

Why this matters

  • Clinicians should alert patients (especially the elderly and diabetics receiving oral hypoglycemic medications or insulin) about hypoglycemic symptoms potentially leading to coma and death.
  • Psychiatric AEs may occur after 1 dose; patients should be advised to stop treatment immediately if any CNS symptoms arise.
  • Fluoroquinolones should be halted if joints, tendons, muscles, or nerve symptoms occur.

Key points

  • Labeling request follows a comprehensive review of both FDA AE reports, published case reports.
  • Safety labeling changes apply to the entire class of branded and generic oral and injectable fluoroquinolone agents.
  • Psychiatric AEs listed separately include disturbances in attention, disorientation, agitation, nervousness, memory impairment, and delirium.
  • Hypoglycemic warnings derived from 56 reports during 1987-2017 and 11 additional published cases.
    • 35/47 patients were receiving oral hypoglycemic drugs, 3 insulin only, 1 diet alone, 2 none.
    • 9/54 adults surviving hypoglycemic coma did not fully recover.
  • For additional information, click here.